Friday , November 24 2017
Home / Conditions / Type 2 Diabetes / Diabetes Disaster Averted #22: Unexpected Side Effects

Diabetes Disaster Averted #22: Unexpected Side Effects

A 58-year-old male with a history of Type 2 diabetes and nonalcoholic steatohepatitis (diagnosed in 2006) presented to a clinic for diabetes management. At the time, the patient’s aspartate aminotransferase (AST) was 53 U/L…

(normal <40 U/L) and alanine aminotransferase (ALT) was 102 U/L (normal <40 U/L). The patient was started on rosuvastatin 10 mg once daily. One month following therapy, AST and ALT had declined to 35 U/L and 64 U/L, respectively.

Two months after the initiation of rosuvastatin, the patient was started on sitagliptin 100 mg once daily due to elevated hemoglobin A1c of 8.2%. The patient’s other medications included amlodipine 5 mg once daily, benazepril 20 mg once daily, aspirin 81 mg once daily, glucosamine 500 mg once daily, chondroitin 400 mg once daily, and indomethacin 25 mg once daily as needed. One month after initiation of sitagliptin, liver enzymes were monitored and revealed an AST and ALT of 71 U/L and 127 U/L, respectively. Four days later the AST and ALT levels were 70 U/L and 137 U/L, respectively. All other corresponding hepatic function results were within normal range for the patient. A full medication review was performed.

Sitagliptin was discussed as a possible cause of increased liver enzyme levels and promptly discontinued. Reexamination of liver enzymes a month after discontinuing sitagliptin revealed a significant decrease in AST and ALT (48 U/L and 90 U/L, respectively). Most recently, 6 months after discontinuation, AST and ALT were 35 U/L and 62 U/L, respectively.

 

Lesson Learned:  

Never assume that the only side-effects on the package insert or in the literature can happen. Even though prior studies have not indicated any liver-related side effects, every person is unique and assume anything is possible. 

Although no significant elevation of hepatic enzymes has been reported in the literature, most of the trials involving the safety of sitagliptin were small and short in duration.

As such, in conclusion, you should consider testing certain patients starting Januvia and perhaps be monitored for possible liver side effects.

Note: When you find an unusual side-effect from any drug, it should be reported to the manufacturer and www.ISMP.org.

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2011 Diabetes In Control, Inc.

 

←Previous Diabetes Disaster Averted 
Dosage Mix-up Consequences

Next Diabetes Disaster Averted 
Medication Confusion

For the complete list of Diabetes Disasters Averted, just follow this link.